Colorado, 2012Winter Storm and Winter Weather in Colorado, December 8 to 9, 2012
December 8 to 9, 2012 · NWS GJT · 11 events in 11 counties and zones
A large Pacific trough and associated cold front moved into the region from the northwest and produced significant snowfall and blowing snow in many mountain areas and a some lower elevation zones in western Colorado.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large Pacific trough and associated cold front moved into the region from the northwest and produced significant snowfall and blowing snow in many mountain areas and a some lower elevation zones in western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 8, 4:27 AM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Dec 8, 4:27 AM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
427 AM MST SAT DEC 8 2012
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 425 AM MST SAT DEC 8 2012
THE MTN TOP FLOW BACKED TO WSW LAST NIGHT AND PRODUCED WEAK WARM
ADVECTION. THIS LIMITED SNOWFALL IN THE NORTHERN MTNS AFTER
MIDNIGHT.
THE FORECAST FOR THE UPCOMING COLD STORM LOOKS ON TRACK. COLD
FRONTAL PASSAGE IS TIMED AS... SATURDAY AFTERNOON DOWN TO HIGHWAY
40... I-70 CORRIDOR SHORTLY AFTER SUNSET... NW SAN JUAN MTNS
AROUND MIDNIGHT...AND TO THE NEW MEXICO BORDER BEFORE SUNRISE
SUNDAY.
THE NORTH WILL SEE THE BEST FORCING THIS AFTERNOON. THE RIGHT
ENTRANCE QUAD OF THE 115KT JET PRODUCES A BULLSEYE OF Q
CONVERGENCE ALONG THE NORTHERN BORDER OVER DEEP 850-600MB
FRONTOGENETICAL FORCING. THERE WILL BE A RELEASE OF INSTABILITY AS
THE FRONT APPROACHES. AN ISOLATED THUNDERSTORM IS NOT OUT OF THE
QUESTION OVER THE NORTH THIS AFTERNOON. 700MB WINDS VEER FROM SW
TO NW AT 35KTS...SO SHOWER ENHANCED GUSTS TO 45 MPH NEAR THE
FRONTAL BAND IS POSSIBLE. BLOWING SNOW WILL CREATE POTENTIALLY
HAZARDOUS DRIVING CONDITIONS OVER RABBIT EARS PASS.
FROM THE I-70 CORRIDOR SOUTHWARD...THE FRONT WILL PRODUCE GUSTY
WINDS WITH BLOWING SNOW MAINLY IN THE MOUNTAINS. THE COLD FRONT
PRODUCES A NICE CYCLONIC CURVATURE IN THE 850-700MB STREAMLINES
BUT NO LONG LIVED BULLSEYE. THE BETTER SNOW ACCUMULATIONS WILL
OCCUR TO THE EAST OF A LINE FROM BAGGS WY-CRAIG-RIFLE-TELLURIDE.
POST-FRONTAL THE NAM IS TURNING THE FLOW TO DUE NORTH
ON SUNDAY WHICH WHEN COMBINED WITH SUFFICIENT SHALLOW LOW LEVEL
MOISTURE AND SINGLE DIGIT TEMPERATURES COULD COMBINE FOR SIGNIFICANT
ACCUMULATION IN THE UNCOMPAHGRE GORGE. FOR NOW IT LOOKS LIKE THIS
REGION WILL STAY BELOW SNOW ADVISORY CRITERIA.
THE FRONT WILL DRIVE TEMPERATURES OFF THE THERMAL CLIFF. BOTH NAM AND
GFS ARE GENERALLY TRENDING COLDER FOR SUNDAY. THE DAILY MAX
TEMPERATURE MAY OCCUR AROUND MIDNIGHT THEN FALL OR REMAIN MOSTLY
STEADY THROUGH THE DAY.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 425 AM MST SAT DEC 8 2012
SUNDAY NIGHT: AS THE MID-LEVEL COLD POOL SLIDES EAST OF THE REGION
LAPSE RATES DECREASE WHILE NVA SETS IN. AS A RESULT...EXPECT SHOWERS
TO END EARLY IN THE EVENING OVER THE HIGHER PEAKS OF THE SOUTHERN
MOUNTAINS. EXPECT THE COLDEST TEMPERATURES OF THE SEASON AS CLEARING
ALLOWS FOG GOOD RADIATIONAL COOLING YIELDING OVERNIGHT LOWS IN THE
SINGLE DIGITS AND BELOW ZERO ACROSS THE AREA.
MONDAY-TUESDAY: DRY CONDITIONS WILL BE SHORT LIVED AS A SOUTHWARD
FLOWING 110 TO 120 KT JET MOVES A -30 DEG C COLD POOL AT THE 5H
LEVEL OVER THE AREA NORTH AND CENTRAL COLORADO MOUNTAINS.
MEANWHILE...WAA BENEATH THE COLD POOL ALOFT WILL CAUSE LAPSE RATES
TO STEEPEN. THE RESULTANT INSTABILITY COMBINED WITH OROGRAPHIC LIFT
RESULTING FROM LIGHT TO MODERATE NORTHWEST FLOW WILL GENERATE A
PROLONGED PERIOD OF LIGHT SNOWFALL OVER THE NORTHERN AND CENTRAL
COLORADO MOUNTAINS. DYNAMIC LIFT WILL BE LIMITED AND SPECIFIC
HUMIDITY AN UNIMPRESSIVE 2 G/KG SO EXPECT ACCUMULATIONS WILL BE
RELATIVELY LIGHT AND PROBABLY BELOW ADVISORY CRITERIA DURING THIS
PERIOD. TEMPERATURES WILL BEGIN TO MODERATE THOUGH SHOULD REMAIN
BELOW NORMAL EARLY IN THE WEEK.
TUESDAY NIGHT-WEDNESDAY NIGHT: MEDIUM RANGE MODELS WERE IN GOOD
AGREEMENT WITH ANOTHER PERIOD OF DRY WEATHER EXPECTED AS A LOW
AMPLITUDE SHORT WAVE RIDGE BUILDS IN TUESDAY NIGHT. FLOW BACKS TO
THE SOUTHWEST WEDNESDAY AND CONTINUES INTO WEDNESDAY NIGHT AS A LOW
DROPS SOUTHWARD FROM THE PACIFIC NORTHWEST TO CENTRAL CALIFORNIA
DURING THE PERIOD. ADVECTION OF DRIER AIR OVER THE DESERT SOUTHWEST
WILL PREVENT ANY SHOWER ACTIVITY. WAA WILL CAUSE TEMPERATURES TO
RECOVER TO NEAR NORMAL AND ABOVE.
THURSDAY-FRIDAY: ECMWF AND GFS WERE IN BETTER AGREEMENT WITH THE
MOVEMENT OF THE LOW LATE NEXT WEEK WITH BOTH TAKING THE CLOSED
CENTER OVER THE LAS VEGAS AREA THURSDAY. HOWEVER...THE MORE
POSITIVELY TILTED GFS BEGINS TO GENERATE LIGHT SHOWERS OVER THE
FORECAST AREA A FULL 12 HOURS AHEAD OF THE EC. GIVEN DIFFERENCES...
KEPT PRECIPITATION CHANCES FAIRLY LOW THURSDAY. AS THE LOW TRACKS
TOWARD THE FOUR CORNERS THURSDAY NIGHT EXPECT SHOWER CHANCES TO
INCREASE...ESPECIALLY ACROSS THE SOUTH CONTINUING INTO FRIDAY AS THE
SYSTEM MOVES ALONG THE SOUTHERN COLORADO BORDER.
A BIT PREMATURE AT THIS POINT...BUT DYNAMIC FORCING...OROGRAPHICS
AND SPECIFIC HUMIDITY APPROACHING 3 G/KG POINT TO DECENT SNOWFALL
OVER THE SOUTHERN MOUNTAINS IF THIS SYSTEM FOLLOWS THE TRACK
DESCRIBED. TEMPERATURES WILL REMAIN MILD THURSDAY BEFORE COOLING
TOWARD SEASONAL NORMS FRIDAY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 425 AM MST SAT DEC 8 2012
A VIGOROUS FRONTAL PASSAGE WILL BRING A PERIOD OF LOW CIGS AND
VSBYS FOR ALL REGIONAL AIRPORTS LATE TODAY AND/OR TONIGHT. NORTH
OF THE I-70 CORRIDOR...SHOWERS AND MVFR CIGS WITH MTN OBSCURATIONS
INCREASE IN COVERAGE THROUGH THE AFTERNOON AND EVENING. CONDITIONS
COULD DROP TO IFR CIGS AND VSBY IN SHSN AS THE FRONTAL PASSAGE
OCCURS BETWEEN 20-24Z. MODERATE TO STRONG TURBULENCE IS POSSIBLE
AFTER 18Z WITH G45MPH POSSIBLE VICINITY OF THE FRONT. FOR AIRPORTS
KRIL KASE KEGE EXPECT LOWERING CIGS AND VSBY 22Z- 08Z WITH
MVFR/IFR CONDITIONS. KGJT AND KMTJ WILL SEE DETERIORATING CIGS AND
VSBY 00Z-06Z WITH AND BEHIND FRONTAL PASSAGE. MTN OBSCURATIONS ARE
LIKELY THROUGH TONIGHT ESPECIALLY ALONG WEST TO NORTH FACING
SLOPES.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM NOON TODAY TO 8 AM MST SUNDAY FOR
COZ004-010-013.
UT...NONE.
&&
SHORT TERM...JOE
LONG TERM...NL
AVIATION...JOEHazardous weather outlook, Dec 8, 4:42 AM MST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
442 AM MST SAT DEC 8 2012
COZ001>014-017>023-UTZ022>025-027>029-091145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
442 AM MST SAT DEC 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL SWEEP OVER THE REGION THIS AFTERNOON AND
TONIGHT. FIVE TO 10 INCHES OF NEW SNOW WITH WIND GUSTS UP TO 45
MPH ARE EXPECTED OVER THE FAVORED NORTHERN MOUNTAINS... WHERE A
WINTER WEATHER ADVISORY IS IN EFFECT INTO SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STORMS PASSING ON MONDAY AND THURSDAY WILL BRING MORE MOUNTAIN
SNOW TO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED BUT YOU ARE ENCOURAGED TO
REPORT STRONG WIND GUSTS OR SNOW AMOUNTS TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION...INCLUDING USING TWITTER.
Winter Weather, Elkhead and Park Mountains
- When
- December 8, 6:00 AM MST to 11:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall accumulations of 6 to 10 inches were measured across the area. Additionally, wind gusts of 30 to 50 mph produced areas of blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- December 8, 11:00 AM MST to December 9, 4:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 12 inches were measured across the area, with locally higher amounts including 12 inches on Schofield Pass. Additionally, wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- December 8, 11:00 AM MST to 10:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 8 inches were measured across the area. Additionally, wind gusts of 20 to 30 mph produced localized blowing and drifting snow.
Winter Weather, Flattop Mountains
- When
- December 8, 1:00 PM MST to December 9, 1:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall accumulations around 5 inches were measured over at least half of the area. Additionally, wind gusts of 30 to 50 mph produced areas of blowing and drifting snow.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 8, 3:00 PM MST to December 9, 4:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall accumulations of 8 to 15 inches were measured across the area, with locally higher amounts up to two feet at mountaintops in the Aspen area. Additionally, wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.
Winter Weather, Central Colorado River Basin
- When
- December 8, 6:00 PM MST to December 9, 3:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall accumulations of 2 to 4 inches were measured across the area. Additionally, wind gusts of 20 to 35 mph produced localized blowing and drifting snow.
Winter Weather, Grand and Battlement Mesas
- When
- December 8, 7:00 PM MST to December 9, 4:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall accumulations of 7 to 9 inches were measured across the area. Additionally, wind gusts of 25 to 35 mph produced localized blowing and drifting snow.
Winter Weather, Upper Gunnison River Valley
- When
- December 8, 11:00 PM MST to December 9, 12:00 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall accumulations of 2 to 4 inches were measured across the area, with locally higher amounts including 8 inches at Black Canyon of the Gunnison National Park. Additionally, wind gusts of 20 to 35 mph produced localized blowing and drifting snow.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- December 9, 12:00 AM MST to 4:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall accumulations of 6 to 10 inches were measured above the 8000 foot level. Additionally, wind gusts of 25 to 35 mph produced localized blowing and drifting snow.
Winter Weather, Central Gunnison and Uncompahgre River Basin
- When
- December 9, 12:00 AM MST to 6:00 AM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 4 inches were measured across the lower elevations of eastern Montrose County. Additionally, wind gusts of 20 to 30 mph produced localized blowing snow.
Winter Weather, Northwestern San Juan Mountains
- When
- December 9, 4:00 AM MST to 11:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 8 inches were measured across the area. Additionally, wind gusts of 30 to 50 mph produced areas of blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Minnesota, December 8 to 9, 20121 death · 35 events
- Tornadoes and Hail in Mississippi, December 8 to 10, 2012$205,000 · EF1 · 16 events
- Blizzard and Winter Weather in South Dakota, December 8 to 9, 201223 events
- Winter Storm in South Dakota, December 8 to 9, 201214 events
- Hail in Louisiana, December 8, 2012$15,000 · 1.75 in hail · 1 event
- Heavy Snow in Minnesota, December 8 to 9, 20129 events
- Dense Fog in Maryland, December 8, 20128 events
- Winter Weather in Wyoming, December 8, 20127 events
- Dense Fog in Maryland, December 8 to 9, 20127 events
- High Wind in Wyoming, December 8, 201253 kt wind · 6 events
- Blizzard and Heavy Snow in North Dakota, December 8 to 9, 20126 events
- High Wind in Texas, December 8 to 9, 201261 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432350, 432358, 432360, 432353, 432351, 432362, 432355, 432576, 432357, 432363, 432359.